Quantcast

Living with Polyneuropathy CIDP, GBS, & CMT

Acthar


#1

Hello All,

Today I started 1cc injections of Acthar. I will give myself injections twice a week. I remember trying this med in July 2013 and it was helping but I don't recall why I discontinued it. Has anyone tried Acthar? It is a hormone that stimulates the adrenal glands to produce cortisol without the side affects of oral steriods. I don't recall why I discontinued it but I am hoping someone has experience taking this med that they would share.

Blessings


#2

Thank you so much DazedandConfused for posting the eye-opening web site. I have two conditions on the list of those who should NOT take Acthar. I have such faith in my neurologist that I did not check out Acthar as I should have. I am concerned too that no one here has tried it. I was prescribed Acthar because I have horrible side affects from oral steroids. Not the usual ones but really, really horrible ones. I got considerable leg pain relief while I was on steroids though so maybe that's why my neurologist tried Acthar again. I will call him Monday.

Thank you again.

Blessings and stay strong!


#3

I also have nothing relevant to say about the drug Acthar. But, this part of D&C's reply,

"I see no FDA approval for any CIDP-related problems (FDA and manufacturer state it is for M.S. and some other non-CIDP diseases),"

reminded me of my own experience with a different drug, Mycophenolate, more commonly known as Cellcept. It is an immuno modulator that was developed for transplant recipients. It clamps down on the immune system to help prevent rejection of implanted organs.

Because of that immuno suppressive quality, it can also be effective against other intances in which the immune system needs to be held in check. Instances like...

CIDP.

I have been taking 2000mg of Mycophenolate every day ever since my series of plasma exchanges 2 1/2 years ago. The docs told me it would work with the prednisone and let me take less of that.

Anyway, the FDA only recognizes that drug's use in fighting transplant rejection. Medicare goes pretty strictly by what the FDA recognizes, so as far as they were concerned they weren't going to pay for it since I was using it for CIDP.


#4

Dear Jeff and DazedandConfused,

Thank you both for your replies. You have inspired me to move into a much more proactive role in my treatment. Jeff - I had plasma exchanges too. How has the Cellcept/prednisone been working for you? D&C - I will call my neurologist's office this morning and speak with him ASAP. I'm due for another Acthar injection Monday or Tuesday and I'd like to go over all my history with him before that. Please don't move this discussion just jet. I will get information on why I discontinued Acthar and why it can be prescribed for CIDP.

God Bless us with strength and healing according to our needs.


#5

Rev.Mark,
For the most part, the steroids and cellcept have worked very well. Considering that I was totally paralyzed much of 2012, my return to “normalcy” has been amazing. I still have a lot of the weird stuff going on with my feet and legs and I run out of gas easily, but am able to function.
Long term goal is to taper slowly off the prednisone, but while I’m on it, my allergies don’t bother me!


#6

Hello Jeff,

It's wonderful to hear how you progressed from being paralyzed to being functional. God Bless you. I am on fifteen prescription meds now and I sure would like to be taking fewer. I was not able to reach my neurologist yet but I hope to hear from him tomorrow. I pray for your continued healing and the success of your plan to reduce your prednisone. Thank you for sharing your history.

Blessings



Jeff said:

Rev.Mark,
For the most part, the steroids and cellcept have worked very well. Considering that I was totally paralyzed much of 2012, my return to "normalcy" has been amazing. I still have a lot of the weird stuff going on with my feet and legs and I run out of gas easily, but am able to function.
Long term goal is to taper slowly off the prednisone, but while I'm on it, my allergies don't bother me!

#7

Thank you Rev Mark! I will pray for your health as well.
One of the biggest blessings in my life has been being able to return to leading worship in my church. Fresh out of the hospital, in a wheelchair, still unable to hold a guitar, much less play, on the first Sunday back in church, my pastor told me to get ready because they were anxious to return to live worship music. Several months of rehab later, it came true. It’s so easy to feel sorry for oneself, but all I have to do is remember how far I’ve come. I hope and pray that the gratitude comes through in my worship.
Life is good!


#8

Thank you Jeff... your inspirational reply has made my day. I am so happy that you are able to play guitar in church again and your gratitude shines through in your message. What a wonderful Blessing! I love to play guitar too and with my tremor I think I may have come up with a few new chords, lol.

Be well, stay strong and God Bless you!

Jeff said:

Thank you Rev Mark! I will pray for your health as well.
One of the biggest blessings in my life has been being able to return to leading worship in my church. Fresh out of the hospital, in a wheelchair, still unable to hold a guitar, much less play, on the first Sunday back in church, my pastor told me to get ready because they were anxious to return to live worship music. Several months of rehab later, it came true. It's so easy to feel sorry for oneself, but all I have to do is remember how far I've come. I hope and pray that the gratitude comes through in my worship.
Life is good!

#9

Hello,

It has been one week since I stared taking Acthar. I have injected myself twice with one 1cc. One week is not a very long time but I seem to have less leg pain and more energy! I have not had any of the side effects of oral steroids either. It's still too early to say for sure but I think it may be helping me. I won't stay on it long-term but I will give it another week to see how it goes. I'll be sure to post updates.

God Bless


#10

Thank you so much DazedandConfused. I am grateful and Blessed to be part of this wonderful group!

I will continue to post my experiences with Acthar as related to CIDP treatment.

Blessings and much Love to all!


#11

I saw my neurologist yesterday and we agreed that it was time to discontinue Acthar. The reasons behind this decision are 1) my blood pressure was steadily increasing 2) I was having bilateral pain in the area of my kidneys 3) as I took more injections, I would actually feel worse after them. This medicine did not help me. I don't know if Acthar could benefit others but, to those who may be considering it, please weigh your options very carefully.

Many thanks to all those who helped me work through this. I appreciate your research and knowledgeable caring replies.

God bless you.